Tennessee, 2014

Damaging Winds in Tennessee, April 4, 2014

April 4, 2014 · NWS MRX · 3 events in 2 counties and zones

A boundary over east Tennessee triggered thunderstorms during the early hours. A few of the storms downed a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary over east Tennessee triggered thunderstorms during the early hours. A few of the storms downed a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 6:24 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 4, 6:24 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 AM EDT FRI APR 4 2014

.AVIATION...SOUTHWEST WINDS WILL INCREASE THIS MORNING IN ADVANCE
OF AN APPROACHING COLD FRONT. ONGOING CONVECTION WILL WEAKEN SOME
EARLY IN THE PERIOD AS IT MOVES INTO E TN WITH MVFR CONDITIONS. IFR
CONDITIONS POSSIBLE AT CHA WITH STRONGER THUNDERSTORMS. CONVECTION
WILL LIKELY REGENERATE THIS AFTERNOON ALONG COLD FRONT WHICH MOVES
THROUGH EARLY THIS EVENING. WINDS WILL SHIFT NW BEHIND THE FRONT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, Apr 4, 3:16 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EDT FRI APR 4 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
416 AM EDT FRI APR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL PUSH EAST ACROSS THE TENNESSEE RIVER VALLEY AND
SOUTHERN APPALACHIANS TODAY. THE AIR MASS AHEAD OF THE FRONT IS MOIST
AND UNSTABLE. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE REGION. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 4, 7:04 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 AM EDT FRI APR 4 2014

TNZ084-085-087-099>102-041245-
SOUTHEAST MONROE TN-WEST POLK TN-BRADLEY TN-EAST POLK TN-MCMINN TN-
MEIGS TN-HAMILTON TN-
804 AM EDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...MCMINN...
POLK...HAMILTON...BRADLEY...MEIGS...SOUTHERN BLEDSOE...SOUTHERN
RHEA...SOUTHWESTERN MONROE AND EASTERN SEQUATCHIE COUNTIES UNTIL 845
AM EDT...

AT 803 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKESITE...OR 10 MILES NORTHEAST OF CHATTANOOGA...MOVING NORTHEAST AT
55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...ATHENS...DECATUR...BENTON...DUCKTOWN...
SODDY-DAISY...ETOWAH...WALDEN...LAKESITE...CHARLESTON...RIDGESIDE...
WILDWOOD LAKE...SOUTH CLEVELAND...HARRISON...EAST CLEVELAND...RED
BANK...COLLEGEDALE...ENGLEWOOD AND NIOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
FRIDAY MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3499 8529 3527 8528 3545 8517 3546 8513
      3541 8502 3547 8498 3544 8495 3545 8491
      3550 8486 3553 8488 3561 8454 3560 8452
      3534 8440 3529 8449 3524 8438 3528 8433
      3525 8432 3512 8430 3499 8433
TIME...MOT...LOC 1203Z 240DEG 49KT 3518 8513

AMP.23
Special weather statement, Apr 4, 7:14 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 AM EDT FRI APR 4 2014

TNZ012>014-035>037-067>069-083-084-041300-
CAMPBELL TN-RHEA TN-ROANE TN-KNOX TN-CLAIBORNE TN-MORGAN TN-
LOUDON TN-ANDERSON TN-SCOTT TN-MEIGS TN-UNION TN-
814 AM EDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCMINN...UNION...
MORGAN...LOUDON...WESTERN CLAIBORNE...NORTHWESTERN BLOUNT...
ANDERSON...NORTHEASTERN MEIGS...KNOX...NORTHWESTERN MONROE...ROANE...
CAMPBELL...CENTRAL RHEA AND SCOTT COUNTIES UNTIL 900 AM EDT...

AT 811 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STRUNK TO 10 MILES
SOUTH OF HUNTSVILLE TO 6 MILES NORTH OF ROCKWOOD TO NEAR DAYTON...AND
MOVING EAST AT 60 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WARTBURG...ROCKWOOD...HUNTSVILLE...ELK VALLEY...JACKSBORO...OAK
RIDGE...CLINTON...KINGSTON...LOUDON...SPRING CITY...KNOXVILLE...
NORRIS CITY AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
FRIDAY MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3554 8507 3575 8493 3591 8468 3609 8481
      3627 8472 3637 8473 3640 8466 3660 8476
      3658 8381 3660 8365 3604 8384 3587 8398
      3585 8414 3577 8418 3569 8417 3565 8440
      3567 8443 3563 8457 3564 8462 3561 8466
TIME...MOT...LOC 1211Z 252DEG 51KT 3659 8448 3627 8444 3596 8471 3553
8498

AMP.23
Special weather statement, Apr 4, 7:54 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 AM EDT FRI APR 4 2014

NCZ060-061-TNZ013>015-036>039-068>074-085>087-101-102-VAZ001-041345-
CLAY NC-CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-KNOX TN-
HANCOCK TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-JEFFERSON TN-
WEST POLK TN-EAST POLK TN-HAMBLEN TN-GRAINGER TN-MCMINN TN-
CAMPBELL TN-CLAIBORNE TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
LOUDON TN-ANDERSON TN-UNION TN-LEE VA-
854 AM EDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY...CHEROKEE...
SOUTHEASTERN MCMINN...NORTHEASTERN POLK...UNION...EASTERN LOUDON...
WESTERN SEVIER...CLAIBORNE...BLOUNT...EASTERN ANDERSON...WESTERN
JEFFERSON...KNOX...MONROE...WESTERN HANCOCK...WEST CENTRAL HAMBLEN...
GRAINGER...SOUTHEASTERN CAMPBELL AND SOUTHERN LEE COUNTIES UNTIL 945
AM EDT...

AT 853 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FONDE TO 8 MILES SOUTH
OF ETOWAH...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MARYVILLE...SEVIERVILLE...CLINTON...LENOIR
CITY...ALCOA...JEFFERSON CITY...LOUDON...MADISONVILLE...DANDRIDGE...
MAYNARDVILLE...MURPHY...SNEEDVILLE...RUTLEDGE...FARRAGUT...PIGEON
FORGE...ETOWAH...NEW TAZEWELL AND BEAN STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM EDT
FRIDAY MORNING FOR CENTRAL TENNESSEE.

LAT...LON 3516 8461 3659 8390 3658 8369 3661 8365
      3660 8320 3556 8370 3552 8388 3541 8402
      3524 8401 3522 8395 3524 8386 3503 8396
TIME...MOT...LOC 1253Z 277DEG 33KT 3655 8385 3522 8451

TD

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
April 4, 7:56 AM EST to 8:05 AM EST
Where
Scott County, Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.420, -84.480

The public reported 2 trees downed by thunderstorm wind in Huntsville.

Thunderstorm Wind, Scott

When
April 4, 8:20 AM EST to 8:30 AM EST
Where
Scott County, 2.07 mi N of Dean
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.380, -84.350

Law enforcement personnel reported 1 tree downed by thunderstorm wind 4 miles west of Royal Blue in Pioneer.

Thunderstorm Wind, Union

When
April 4, 8:35 AM EST to 8:45 AM EST
Where
Union County, Maynardville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.250, -83.800

Law enforcement personnel reported several trees downed by thunderstorm wind countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505121, 505122, 505123.